Nebraska, 2006

Heavy Snow in Nebraska, March 20, 2006

March 20, 2006 · NWS GLD · 3 events in 3 counties and zones

A winter storm produced heavy snow across all of northwest Kansas, southwest Nebraska and east central Colorado. Minor blowing and drifting was also reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A winter storm produced heavy snow across all of northwest Kansas, southwest Nebraska and east central Colorado. Minor blowing and drifting was also reported. Numerous traffic accidents were reported in the area with school, business and road closures common. Snowfall amounts were heaviest across Decatur, Rawlins Sherman, Thomas and Wallace counties with a maximum of 12 to 14 inches reported by cooperative observers and storm spotters. Goodland, Kansas reported 13.4 inches of snow in 24 hours, making it the 7th snowiest calendar day on record.Some county snowfall amounts in the Tri-state area include, in Colorado: Yuma 6-10", Kit Carson 6-12", Cheyenne 6-8"; in Nebraska: Dundy 5-9", Hitchcock 6-9", Red Willow 9-11"; in Kansas: Cheyenne 8-11", Rawlins 6-13", Decatur 8-12", Norton 8-10", Sherman 9-14", Thomas 8-13", Sheridan 8-12", Graham 8-10", Wallace 8-14", Logan 6-12", Gove 6-12", Greeley 4-7", Wichita 6-10".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 20, 2:16 AM MST, 5 hours 44 minutes earlier.

Area forecast discussion, Mar 20, 2:16 AM MST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
216 AM MST MON MAR 20 2006

.DISCUSSION...FORECAST CONCERNS REMAIN ON OUR DEVELOPING WINTER
STORM.

AT 0915Z RADAR MOSAIC STARTING TO FILL IN AFTER GOING NEARLY EMPTY
AS MID LEVEL DRYING PUT A STRANGLEHOLD ON OUR ACCUMULATING SNOW
FORECAST. IN ITS PLACE HOWEVER HAS BEEN DRIZZLE EARLIER IN THE
EVENING WITH FREEZING DRIZZLE/FREEZING RAIN CURRENTLY. FEELING IS
THAT ONCE THE MID LEVELS SATURATE A BIT LATER THIS MORNING SNOW
SHOULD BECOME THE DOMINANT WEATHER TYPE.

TODAY/TONIGHT...WIDESPREAD SNOW WITH AREAS OF BLOWING SNOW WILL
COVER THE TRI-STATE AREA THROUGH THE DAY. CONVECTION IN TEXAS
HANDLED WELL BY THE GFS WITH STRONG LOW TO MID THETA-E CONVERGENCE
AND UPPER JET DIVERGENCE. THESE PARAMETERS INTENSIFY ATOP OUR AREA
THROUGH MUCH OF THE DAY SO HAVE INCLUDED THUNDER. DOWNFALL WOULD
BE 500 WINDS CARRY PRIMARY THUNDER ACTIVITY POSSIBLY TO OUR EAST. SREF
SUGGESTS SOME AREAS WILL HAVE AN INCH OR GREATER SNOWFALL RATES
AND WITH SOME CONVECTION EVEN HIGHER RATES POSSIBLE. NORTHEAST
WINDS OF 20 TO 30 MPH WILL CREATE NEAR BLIZZARD CONDITIONS. AS THE
STORM SYSTEM MOVES A LITTLE QUICKER TO OUR EAST TONIGHT SNOWFALL
SHOULD SHUT DOWN QUICKLY WITH ANY ACCUMULATIONS ACROSS THE EAST
WHERE THEY ARE CLOSER TO ITS DYNAMICS. USING HPC QPF GUIDANCE AND
A 12:1 RATIO STORM TOTAL SNOW AMOUNTS WILL RANGE FROM 5 TO 7
INCHES ACROSS FAR EASTERN COLORADO TO NEAR 15 INCHES IN NORTON AND
GRAHAM COUNTIES.

TUESDAY/TUESDAY NIGHT...SNOWPACK WILL KEEP AFTERNOON TEMPERATURES
IN CHECK NOT TO MENTION AN UNFAVORABLE AND SLOWLY DEVELOPING
SOUTHEAST WIND IN RESPONSE TO NEXT APPROACHING UPPER LOW AND
ASSOCIATED TROUGH. SKIES WILL CLEAR ACROSS THE EAST WITH AN
INCREASE IN HIGH CLOUDS WEST. FOR TUESDAY NIGHT ANOTHER STORM
SYSTEM MOVES INTO FAR EASTERN COLORADO. SREF/GFS/NAM SHOW AN
INCREASING CHANCE OF SNOW MAINLY ACROSS THE WESTERN 1/2 OF THE
AREA. LOWS WILL BE TRICKY GIVEN THE SNOWPACK BUT CLOUDINESS SHOULD
PREVENT THINGS FROM GETTING OUT OF CONTROL.

WEDNESDAY/WEDNESDAY NIGHT...STORM SYSTEM MOVES ACROSS THE AREA AND
CONFIDENCE IS FAIRLY HIGH IN MEASURABLE SNOW. WILL UP POPS TO 50
PERCENT. THIS SYSTEM WILL EXIT THE AREA WEDNESDAY NIGHT SO
DECREASING POPS WILL BE THE WAY TO GO. HIGH TEMPERATURES HAVE BEEN
LOWERED CONSIDERABLY GIVEN SNOWPACK ALREADY IN PLACE PLUS SNOW
THAT IS EXPECTED.

THURSDAY-SUNDAY...NO SIGNIFICANT CHANGES MADE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING
     FOR KSZ001-KSZ002-KSZ003-KSZ004-KSZ013-KSZ014-KSZ015-KSZ016-
     KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.

NE...WINTER STORM WARNING UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING
     FOR NEZ079-NEZ080-NEZ081.

CO...WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR COZ090-
     COZ091-COZ092.

&&

DDT
Hazardous weather outlook, Mar 20, 4:45 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
445 AM MST MON MAR 20 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
545 AM CST MON MAR 20 2006 /445 AM MST MON MAR 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 11 PM MST (MIDNIGHT
CST).

AN UPPER LEVEL STORM SYSTEM CONTINUES TO ORGANIZE AND STRENGTHEN
THIS MORNING ACROSS THE TEXAS PANHANDLE. THROUGH THE AFTERNOON AND
EVENING HOURS THIS LOW PRESSURE AREA WILL SLOWLY MOVE NORTHEAST
TOWARD SOUTH CENTRAL KANSAS THEN MOVE QUICKLY EAST. SNOWFALL
ACCUMULATIONS OF 6 TO 10 INCHES ARE EXPECTED WEST OF A MCCOOK
NEBRASKA TO LEOTI KANSAS LINE WITH A FOOT OR SO EAST OF THIS LINE.

VISIBILITIES WITHIN THE STRONGER BANDS OF SNOW WILL DROP TOWARD
ONE QUARTER MILE IN HEAVY SNOW AND CREATE DANGEROUS DRIVING
CONDITIONS. TRAVEL IS NOT RECOMMENDED TODAY AND MOTORISTS SHOULD
BE PREPARED FOR THE CHANCE OF ROADS...HIGHWAYS...AND POSSIBLY
INTERSTATE 70 BEING SHUT DOWN IN SPOTS FROM EASTERN COLORADO TO
CENTRAL KANSAS. BE SURE TO STAY INFORMED ABOUT POSSIBLE ROAD
CLOSURES.

RANCHERS ARE ENCOURAGED TO TAKE PRECAUTIONS TO PROTECT YOUNG
LIVESTOCK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD
BE GREATLY APPRECIATED.

DDT

In the hours before

Local storm report, Mar 20, 7:01 AM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 AM MST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     HEAVY SNOW       GOODLAND                39.35N 101.71W
03/20/2006  M5.0 INCH        SHERMAN            KS   NWS EMPLOYEE

            5 INCHES OF SNOW IN TWO HOURS.

&&

MENTZER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Dundy

When
March 20, 8:00 AM MST to 5:00 PM MST
Where
Dundy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Heavy Snow, Hitchcock

When
March 20, 8:00 AM MST to 5:00 PM MST
Where
Hitchcock forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Heavy Snow, Red Willow

When
March 20, 8:00 AM MST to 5:00 PM MST
Where
Red Willow forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494789, 5494790, 5494791.